February 1, 1995

Helicobacter pylori and Ulcer in Patients Taking NSAIDs

Author Affiliations

Chicago, Ill

JAMA. 1995;273(5):376. doi:10.1001/jama.1995.03520290028018

To the Editor.  —The recently published NIH Consensus Conference on Helicobacter pylori in Peptic Ulcer Disease1 asserts that all peptic ulcers associated with H pylori should be treated with an antimicrobial regimen even if the peptic ulcer was associated with the ingestion of aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs). Specifically, it states, "All patients with gastric or duodenal ulcers who are infected with H pylori should be treated with antimicrobials.... The presence of NSAIDs, including aspirin, as a contributing factor should not alter the antimicrobial regimen, but these drugs should be discontinued whenever possible." It concludes, "Ulcer patients with H pylori infection require treatment with antimicrobial agents."However, I feel that at this time antimicrobial therapy is best considered elective in those H pylori—positive patients who present with their first peptic ulcer while receiving NSAIDs.NSAID-induced ulcers are common. Whether H pylori infection affects the risk for NSAID-induced

First Page Preview View Large
First page PDF preview
First page PDF preview